New York, 2012

Hail in New York, May 3, 2012

May 3, 2012 · NWS BGM · 20 events in 7 counties and zones

An upper level disturbance moved across upstate New York. With a moist and unstable air mass already in place, showers and thunderstorms developed across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance moved across upstate New York. With a moist and unstable air mass already in place, showers and thunderstorms developed across much of the region. Many of these storms produced hail, and in some cases the hail was very large and produced scattered damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 3, 3:18 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 3, 3:18 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT THU MAY 3 2012

.SYNOPSIS...
HIT AND MISS SHOWERS AND THUNDERSTORMS THIS EVENING...MAINLY
ACROSS NORTHEAST PENNSYLVANIA...WILL BECOME MORE WIDESPREAD LATER
TONIGHT AND FRIDAY...AS A COLD FRONT ULTIMATELY APPROACHES THE
REGION. THE FRONT WILL PUSH SOUTH OF THE AREA FRIDAY NIGHT...WITH
MAINLY DRY AND A BIT COOLER WEATHER EXPECTED THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
4 PM THU UPDATE... STABILITY GRADIENT IS QUITE EVIDENT ATTM...BOTH
ON OBSERVED PARAMETERS AND SAT/RADAR IMAGES...WITH MUCH BETTER
TSTM POTENTIAL EVIDENT ACRS THE TWIN TIERS AND OUR SRN
ZNS...VERSUS ELSEWHERE IN THE CWA. BASED ON THE COLLOCATION OF
INSTAB AND WEAK FORCING THROUGH ABT 01-02Z...FROM THE SRN TIER OF
NY SWD THROUGH NE PA...WE'LL CARRY SCTD SHRA/TSRA...WITH LTL OR NO
ACTIVITY EXPECTED FOR THE REST OF THE FA. SOME OF THESE STORMS MAY
HAVE TO BE WATCHED CLOSELY...AS VERY WEAK LOW-LVL SHEAR ACTUALLY
IS PROGGED TO IMPROVE A BIT THROUGH THIS EVE...AND A WEAK SFC
BNDRY REMAINS IN THE VICINITY.

LATER TNT (AFTER ABT 06Z)...ANOTHER CLUSTER OF SHRA/TSRA SHOULD
MOVE INTO UPSTATE NY FROM THE W (REMNANTS OF CURRENT COMPLEX ACRS
MI AND SRN ONT). THUS...WE'LL INCREASE POPS LATE AT NGT TO
LIKELY/NUMEROUS VALUES...TAPERING BACK TO CHC/LOW CHC DOWN OVER NE PA.

PREV DISC... 1045 AM UPDATE... AS OF LATE MRNG...SAT IMAGERY
INDICATES THAT LWR CLDS ARE HANGING TOUGH ACRS NRN/ERN PTNS OF THE
FA...WITH MUCH OF THE CNTRL SRN TIER/BRADFORD CNTY PA INTO
SUNSHINE. IN ALL LIKELIHOOD...THE ST LYR WILL ERODE A BIT FURTHER
THIS AFTN...AS BLYR HEATING WORKS ON THE LOW CLOUD MASS.
THUS...PTLY TO MOSTLY SUNNY SKIES SHOULD BE THE RULE THROUGH AT
LEAST MID-AFTN...ROUGHLY W OF A LN FROM AUBURN-KBGM-KAVP...WITH
MUCH MORE LIMITED SUN FARTHER TO THE E...DEEPER INTO THE MARITIME
AMS N/E OF A WEAK SFC BNDRY. OVERALL...WE ONLY TWEAKED THIS AFTN'S
MAX TEMP GRID SLIGHTLY FROM EARLIER PROJECTIONS...TRYING TO SHOW A
SW-NE GRADIENT ACRS THE RGN.

AS FAR AS CONVECTIVE POTENTIAL IS CONCERNED...INSTAB IS BUBBLING
UP ATTM ACRS WRN NY/PA...GENERALLY TO THE W AND S OF OUR CWA. WE
DO ANTICIPATE THAT THE AMS WILL BECOME AT LEAST SOMEWHAT UNSTABLE
IN OUR WRN/SRN ZNS THIS AFTN (ML CAPES PERHAPS 500-1000...WHERE
SUNSHINE IS MOST PREVALENT). AT ISSUE IS A MID-LVL WARM LYR
(825-700 MB) ON THIS MRNG'S KBUF SNDG. GIVEN ONLY WEAK UPR-LVL
FORCG...IT MAY BE DIFFICULT TO PUSH AIR PARCELS PAST THIS RGN OF
CIN. GIVEN THAT HRRR/LOCAL WRF GUIDANCE IS HINTING AT SOME
CONVECTIVE DEVELOPMENT AFTER 18Z WRN/SRN PTNS OF THE FA (WHERE
THERE WILL BE SOME INSTAB...AS MENTIONED BEFORE)...WE'LL HEDGE OUR
BETS AND GO WITH SCTD SHRA/TSRA THIS AFTN...FROM NEAR KELM SEWD
INTO NE PA. ELSEWHERE...WE THINK ANY ACTIVITY WILL BE AT A
MINIMUM...AND POPS WILL BE QUITE LOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
FOR FRI...A MUDDY PICTURE IS THERE ATTM WITH REGARDS TO CONVECTIVE
POTENTIAL. WHILE THE MAIN SFC COLD FRNT SHOULD BE CROSSING THE FA
AT A DIURNALLY FAVORABLE TIME OF DAY (AFTN INTO EARLY
EVE)...VEERING WINDS SHOULD WELL PRECEDE THIS BNDRY (MINIMIZED
CONVERGENCE)...AND THE DEGREE OF CLEARING/SUNSHINE IS UNCERTAIN
BEHIND EARLY AM ACTIVITY. FOR NOW...WE'LL MAINTAIN CONTINUITY AND
CALL FOR SCTD SHRA/TSRA...CONCENTRATED UP N IN THE AM...THEN FROM
AFTN ONWARD ACRS NY'S SRN TIER AND NE PA. THE FLOW SEEMS MORE
UNIDIRECTIONAL THAN IT IS ATTM (WNW OVER A DEEP LYR)...BUT IS ALSO
STGR IN MAGNITUDE. AS MENTIONED BEFORE...THE INSTAB IS A QUESTION
MARK...AND DEPENDS ON BLYR HEATING. MODEL PROGS ARE FOR ML CAPES
IN THE 500-750 RANGE FRI AFTN.

AT ANY RATE...WE SHOULD SEE A DECREASE IN ACTIVITY BY EARLY FRI
EVE...AS THE AFOREMENTIONED FRNT PUSHES SWD. THEREAFTER...THE
WEEKEND LOOKS MOSTLY DRY...AS HIGH PRES NOSES SEWD FROM S-CNTRL CANADA.

TEMPS LOOK A LTL COOLER SAT/SUN...BUT AFTN HIGHS SHOULD STILL MAKE
IT INTO THE 60S-LWR 70S...SPCLY SAT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
220 PM UPDATE...WNW FLOW...TRANSITIONS TO UPPER RIDGING INTO EARLY
NEXT WEEK...BUT THINGS GET MUDDLED HEADING INTO MIDWEEK AS DEEP
TROUGH OR UPPER LOW DROPS INTO WESTERN GREAT LAKES AND SHIFTS OUR
WAY WITH TIME. THERE IS UNCERTAINTY AS TO IF THE RIDGING WILL BE
AMPLIFIED OR FLAT EARLY IN THE WEEK. OVERALL...IT LOOKS LIKE A
FAIRLY DIRTY RIDGE WITH EMBEDDED WAVES PASSING THROUGH
IT...FAVORING A FLATTER RIDGE. THAT COMBINED WITH FAIRLY LARGE
HIGH OFF THE COAST...KEEPING A SOUTHEASTERLY SURFACE FLOW INSTEAD
OF SOUTHWESTERLY...FAVORS TEMPERATURES STAYING FAIRLY CLOSE TO
NORMAL RATHER THAN SURGING WELL ABOVE IT. CHANCE OF SHOWERS MONDAY
NIGHT THROUGH WEDNESDAY...NOT VERY COMMITTAL ON SPECIFIC TIMING.
PATTERN LOOKS TO FEATURE WARM FRONT AROUND MONDAY NIGHT/EARLY
TUESDAY...FOLLOWED BY COLD OR OCCLUDED FRONT IN THE LATE
TUESDAY/WEDNESDAY TIME FRAME. SLIGHTLY ABOVE NORMAL TEMPERATURES
/IF ANY/...WILL TRANSITION TOWARDS NORMAL TUESDAY/WEDNESDAY...WITH
TROUGHY PATTERN PROBABLY INBOUND BEYOND FOR A PERIOD OF AT LEAST
SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WARM FRONT JUST SHIFTING NORTH AT 18Z...HAS ALLOWED MVFR CIGS TO
BREAK ACROSS THE AREA. HOWEVER...INCREASED SUNSHINE WILL SERVE TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON...MAINLY TOWARDS KELM
AND KAVP WHERE THE SUN HAS BEEN OUT THE LONGEST. THESE TERMINALS
APPEAR BEST SET UP FOR POSSIBLE THUNDERSTORMS 21Z-01Z AS A WEAK
DISTURBANCE MOVES ACROSS AND HARNESSES THE INSTABILITY. KITH-KBGM
WILL BE MORE ON THE FRINGE OF INSTABILITY...BUT WILL STILL HAVE TO
WATCH THINGS CLOSELY. OVERNIGHT...IN WAKE OF CONVECTIVE
WAVE...MOIST NEAR-SURFACE LAYER...AND LIMITED CLOUD COVER
ALOFT...MAY LET LOW STRATUS AND/OR FOG DEVELOP TONIGHT.
HOWEVER...LOW CONFIDENCE IN THE DETAILS BECAUSE OTHER UPPER
DISTURBANCES COULD BRING MORE WAVES OF CONVECTION OVERNIGHT INTO
FRIDAY MORNING. FOR NOW...I ADDED AT LEAST SHOWERS TO THE NORTHERN
TERMINALS WHERE THERE IS A LITTLE MORE CONFIDENCE...WHILE BRINGING
IN MVFR CIGS KEKN-KITH AND IFR TO KBGM-KAVP. COLD FRONT AND UNSTABLE
AIR FRIDAY WILL CAUSE NEW THUNDERSTORMS TO DEVELOP FOR THE CENTRAL
AND SOUTHERN TERMINALS AS WELL...THOUGH MAINLY AFTER 18Z FRIDAY.

.OUTLOOK...

FRI AFTN-FRI NGT...PERIODS OF MVFR/BRIEF IFR RESTRICTIONS IN
SHOWERS/TSTMS...ESPECIALLY FRI.

SAT-MON...MAINLY VFR...EXCEPT PERHAPS LINGERING MVFR CIG SAT MRG.

MON NGT-TUE...POSSIBLE MVFR WITH -SHRA AROUND WARM FRONT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, May 3, 3:21 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT THU MAY 3 2012

NYZ009-015>018-023-025-036-037-044>046-057-042030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-DELAWARE-
421 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY THROUGH EARLY
AFTERNOON. SOME OF THESE STORMS COULD APPROACH SEVERE
LIMITS...WITH STRONG WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055-056-062-PAZ038>040-043-044-047-048-072-042030-
STEUBEN-CHEMUNG-TIOGA-BROOME-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
421 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW OF THESE
STORMS COULD APPROACH SEVERE LIMITS...WITH STRONG WINDS AND HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY IN THE AFTERNOON OR
EARLY EVENING. SOME OF THESE STORMS COULD APPROACH SEVERE LIMITS...WITH
STRONG WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, May 3, 12:19 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT THU MAY 3 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-031830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO
119 PM EDT THU MAY 3 2012

...THE 2012 NEW YORK STATEWIDE TEST SEVERE WEATHER DRILL HAS
BEGUN...

THIS TEST DRILL IS IN SUPPORT OF NEW YORK SEVERE WEATHER
AWARENESS WEEK.

THIS IS A DRILL. THERE IS NO SEVERE WEATHER OCCURRING AT THIS TIME.

THE NATIONAL WEATHER SERVICE AND THE NEW YORK STATE DISASTER
PREPAREDNESS COMMISSION REMIND YOU TO BE PREPARED FOR SEVERE
WEATHER. SEVERE WEATHER CAN KILL AND INJURE SO SEVERE WEATHER
WARNINGS SHOULD BE TAKEN SERIOUSLY. YOU SHOULD PREPARE FOR
SEVERE WEATHER AND DEVELOP A SEVERE WEATHER SAFETY PLAN. IDENTIFY
SAFE SHELTERS AND WHERE YOU CAN GO SHOULD SEVERE WEATHER THREATEN.

THIS IS A DRILL.

ADDITIONAL INFORMATION ON SEVERE WEATHER SAFETY CAN BE
OBTAINED BY VISITING THE NATIONAL WEATHER SERVICE OFFICE IN
BINGHAMTON AT WEATHER.GOV/BINGHAMTON.

DAVID J. NICOSIA
WARNING COORDINATION METEOROLOGIST
NOAA-NATIONAL WEATHER SERVICE BINGHAMTON NY
Special weather statement, May 3, 4:57 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
557 PM EDT THU MAY 3 2012

NYZ022-032245-
STEUBEN NY-
557 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN STEUBEN COUNTY...

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
STRONG GUSTY WINDS.  THIS STORM WAS LOCATED NEAR JASPER...AND MOVING
EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMERON MILLS AT 605 PM EDT...
  RISINGVILLE AT 615 PM EDT...
  THURSTON AT 620 PM EDT...
  ADDISON AT 625 PM EDT...
  GANG MILLS AND ERWINS AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4209 7775 4221 7752 4223 7712 4203 7713
      4199 7724 4199 7774 4200 7775

HEDEN
Special weather statement, May 3, 5:49 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 PM EDT THU MAY 3 2012

NYZ022>025-055-PAZ038-032345-
BRADFORD PA-CHEMUNG NY-SCHUYLER NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
649 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS WILL AFFECT CHEMUNG...EXTREME SOUTHEASTERN
STEUBEN...NORTHERN BRADFORD...SOUTHERN SCHUYLER...SOUTHERN TOMPKINS
AND WESTERN TIOGA COUNTIES...

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL.  THIS STORM   WAS LOCATED NEAR ELMIRA ARPT...AND MOVING EAST
  AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST ELMIRA AND MILLPORT AT 655 PM EDT...
  HORSEHEADS AND HORSEHEADS NORTH AT 700 PM EDT...
  SOUTHPORT AT 705 PM EDT...
  BREESPORT AND ALPINE AT 710 PM EDT...
  CAYUTA AND WELLSBURG AT 715 PM EDT...
  ERIN AND LOWMAN AT 720 PM EDT...
  SWARTWOOD AND NEWFIELD HAMLET AT 725 PM EDT...
  NEWFIELD AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4235 7705 4239 7625 4194 7622 4197 7693
      4200 7694 4200 7697

EMG

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Steuben

When
May 3, 5:53 PM EST
Where
Steuben County, Coopers Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
42.180, -77.150

Hail, Schuyler

When
May 3, 6:30 PM EST
Where
Schuyler County, Montour Falls
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -76.850

Hail, Schuyler

When
May 3, 6:36 PM EST
Where
Schuyler County, Montour Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
42.350, -76.850

Hail, Chemung

When
May 3, 6:42 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.170, -76.830

Hail, Tompkins

When
May 3, 6:47 PM EST
Where
Tompkins County, Newfield
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
42.370, -76.580

Hail, Tompkins

When
May 3, 6:49 PM EST
Where
Tompkins County, 1.23 mi SW of Ithaca
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.440, -76.520

Hail, Tompkins

When
May 3, 6:50 PM EST
Where
Tompkins County, 0.51 mi E of South Hill
Measured
2 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
42.420, -76.520

This hailstorm caused major damage to a car dealership denting over 1000 cars leading to significant financial loss of the car company.

Hail, Tompkins

When
May 3, 6:58 PM EST
Where
Tompkins County, Newfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.370, -76.580

Hail, Tompkins

When
May 3, 6:59 PM EST
Where
Tompkins County, Newfield
Measured
1.25 in hail
Reported by
Public
Coordinates
42.370, -76.580

Hail, Tompkins

When
May 3, 7:05 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Tompkins

When
May 3, 7:09 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Tompkins

When
May 3, 7:11 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Tompkins

When
May 3, 7:14 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
1.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Tioga

When
May 3, 7:36 PM EST
Where
Tioga County, Richford
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -76.200

Hail, Steuben

When
May 3, 7:38 PM EST
Where
Steuben County, 0.86 mi SW of Hornell
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -77.660

Hail, Steuben

When
May 3, 7:50 PM EST
Where
Steuben County, 0.86 mi SE of Avoca
Measured
0.88 in hail
Reported by
Public
Coordinates
42.410, -77.420

Hail, Steuben

When
May 3, 7:56 PM EST
Where
Steuben County, 0.86 mi SE of Avoca
Measured
1.25 in hail
Reported by
Public
Coordinates
42.410, -77.420

Hail, Yates

When
May 3, 8:56 PM EST
Where
Yates County, 0.69 mi N of Penn Yan Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -77.050

Hail, Chemung

When
May 3, 9:34 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -76.830

Hail, Seneca

When
May 3, 10:49 PM EST
Where
Seneca County, 3.42 mi NE of Lehigh Vly Jct
Measured
1.25 in hail
Reported by
Public
Coordinates
42.990, -76.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379289, 379290, 379291, 379292, 379293, 379294, 379295, 379296, 379297, 379298, 379299, 379300, 379301, 379302, 379304, 379305, 379306, 379308, 379309, 379310.